Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Quad Cities, IA

May 17, 2017Benton County, Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 3:16 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 3:16 PM CDT (20:16 UTC)
Expired
May 17, 2017, 3:59 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 135 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KDVN 172016
SVRDVN
IAC011-019-113-172115-
/O.NEW.KDVN.SV.W.0064.170517T2016Z-170517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
316 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Buchanan County in northeastern Iowa...
  Northeastern Benton County in east central Iowa...
  Northwestern Linn County in east central Iowa...

* Until 415 PM CDT

* At 316 PM CDT, a severe thunderstorm was located over Urbana, or 8
  miles northeast of Vinton, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Independence, Center Point, Urbana, Fairbank, Palo, Shellsburg,
  Winthrop, Hazleton, Walker, Quasqueton, Lamont, Brandon, Rowley,
  Aurora, Stanley, Wapsipinicon Golf Course, Fontana County Park,
  Otterville, Jakway Park and Wildcat Bluff Park.

This includes Interstate 380 between mile markers 36 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4264 9161 4259 9161 4205 9181 4208 9196
      4264 9206
TIME...MOT...LOC 2016Z 186DEG 32KT 4222 9188 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
9 follow-up statements
341 
WWUS53 KDVN 172021
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT WED MAY 17 2017

IAC011-019-113-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-Benton IA-Linn IA-
321 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR BUCHANAN...NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES...

At 321 PM CDT, a severe thunderstorm was located near Urbana, or 11
miles northeast of Vinton, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Center Point, Urbana, Fairbank, Winthrop, Hazleton,
Walker, Quasqueton, Lamont, Rowley, Aurora, Stanley, Wapsipinicon
Golf Course, Fontana County Park, Otterville, Jakway Park, Wildcat
Bluff Park, Cheney, Winthrop Golf Course and Benton City Park.

This includes Interstate 380 between mile markers 36 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4264 9161 4259 9161 4210 9179 4215 9193
      4264 9206
TIME...MOT...LOC 2021Z 187DEG 34KT 4228 9186 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
090 
WWUS53 KDVN 172026
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
326 PM CDT WED MAY 17 2017

IAC011-019-113-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-Benton IA-Linn IA-
326 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR BUCHANAN...NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES...

At 326 PM CDT, a severe thunderstorm was located over Rowley, or 9
miles south of Independence, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Center Point, Urbana, Fairbank, Winthrop, Hazleton,
Walker, Quasqueton, Lamont, Rowley, Aurora, Stanley, Winthrop Golf
Course, Wapsipinicon Golf Course, Fontana County Park, Littleton,
Buchanan County Fairgrounds, Otterville, Spencers Grove and
Independence Airport.

This includes Interstate 380 between mile markers 36 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4264 9161 4259 9161 4215 9178 4218 9188
      4264 9206
TIME...MOT...LOC 2026Z 188DEG 32KT 4233 9184 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
386 
WWUS53 KDVN 172031
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
331 PM CDT WED MAY 17 2017

IAC011-113-172041-
/O.CAN.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Benton IA-Linn IA-
331 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON AND
NORTHWESTERN LINN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4264 9161 4259 9161 4230 9172 4230 9187
      4264 9206
TIME...MOT...LOC 2031Z 191DEG 34KT 4238 9181 

$$

IAC019-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
331 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR BUCHANAN COUNTY...

At 331 PM CDT, a severe thunderstorm was located over Rowley, or 7
miles southeast of Independence, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Fairbank, Winthrop, Hazleton, Quasqueton, Lamont,
Rowley, Aurora, Stanley, Winthrop Golf Course, Wapsipinicon Golf
Course, Fontana County Park, Buchanan County Fairgrounds, Otterville,
Independence Airport, Jakway Park and Fontana Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4264 9161 4259 9161 4230 9172 4230 9187
      4264 9206
TIME...MOT...LOC 2031Z 191DEG 34KT 4238 9181 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
238 
WWUS53 KDVN 172037
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
337 PM CDT WED MAY 17 2017

IAC019-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
337 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL BUCHANAN COUNTY...

At 337 PM CDT, a severe thunderstorm was located over Quasqueton, or
near Independence, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Winthrop, Hazleton, Quasqueton, Lamont, Rowley, Aurora,
Stanley, Winthrop Golf Course, Fontana County Park, Buchanan County
Fairgrounds, Jakway Park and Fontana Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4264 9161 4259 9161 4230 9172 4230 9187
      4264 9193
TIME...MOT...LOC 2037Z 190DEG 32KT 4243 9178 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
934 
WWUS53 KDVN 172041
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
341 PM CDT WED MAY 17 2017

IAC019-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
341 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN BUCHANAN COUNTY...

At 340 PM CDT, a severe thunderstorm was located over Winthrop, or 7
miles east of Independence, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Winthrop, Quasqueton, Lamont, Aurora, Stanley, Winthrop Golf Course
and Jakway Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4264 9161 4259 9161 4230 9172 4231 9182
      4264 9186
TIME...MOT...LOC 2040Z 193DEG 35KT 4248 9174 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
776 
WWUS53 KDVN 172044
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
344 PM CDT WED MAY 17 2017

IAC019-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
344 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN BUCHANAN COUNTY...

At 344 PM CDT, a severe thunderstorm was located near Winthrop, or 9
miles northeast of Independence, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Winthrop, Lamont, Aurora, Stanley, Winthrop Golf Course and Jakway
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4264 9161 4259 9161 4246 9166 4246 9180
      4264 9186
TIME...MOT...LOC 2044Z 189DEG 33KT 4253 9171 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
223 
WWUS53 KDVN 172048
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
348 PM CDT WED MAY 17 2017

IAC019-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
348 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN BUCHANAN COUNTY...

At 348 PM CDT, a severe thunderstorm was located near Aurora, or 11
miles northeast of Independence, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lamont, Aurora, Stanley and Jakway Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4264 9161 4259 9161 4253 9163 4251 9177
      4264 9186
TIME...MOT...LOC 2048Z 186DEG 32KT 4257 9170 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
828 
WWUS53 KDVN 172051
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
351 PM CDT WED MAY 17 2017

IAC019-172115-
/O.CON.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
351 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN BUCHANAN COUNTY...

At 351 PM CDT, a severe thunderstorm was located over Aurora, or 12
miles southeast of Oelwein, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lamont, Aurora, Stanley and Jakway Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4264 9161 4259 9161 4253 9163 4254 9175
      4264 9181
TIME...MOT...LOC 2051Z 186DEG 32KT 4259 9170 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
409 
WWUS53 KDVN 172059
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
359 PM CDT WED MAY 17 2017

IAC019-172108-
/O.CAN.KDVN.SV.W.0064.000000T0000Z-170517T2115Z/
Buchanan IA-
359 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. However 
gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.

LAT...LON 4264 9161 4259 9161 4253 9163 4254 9175
      4264 9181
TIME...MOT...LOC 2058Z 186DEG 32KT 4266 9169 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 52 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
224 PM CDT Wed May 17 2017

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed May 17 2017

Brisk southerly sfc winds gusting over 30 KTS along with passing
mainly VFR clouds will be the main story this afternoon before the
main line of storms is expected to move into the local area from
the southwest later this afternoon and evening. An isolated storm to
wdly sctrd storms, though, is possible over the area ahead of the
main line, thus may keep VCNTY wording although that may be heavy
handed if current RADAR trends remain consistent. Have tried to
time a 1-2 hour window when a passing line of severe storms will
move northeastward through the TAF sites again during late
afternoon into early-mid evening. Then VCNTY for a few hours for
lingering isolated to sctrd storms behind the main line through
mid to late evening, then trend dry from midnight into Thu
morning. Sfc winds veering to the west at 10-20 KTS late tonight
into Thu morning, with cigs lowering to low VFR to MVFR in the main
low pressure storm system's wrap around cloud deck.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Special weather statement, May 17, 9:16 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
916 AM CDT WED MAY 17 2017

ILC073-131-161-IAC163-171445-
Rock Island-Mercer-Henry-Scott-
916 AM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCK ISLAND...
EASTERN MERCER...WESTERN HENRY AND SOUTHEASTERN SCOTT COUNTIES UNTIL
945 AM CDT...

At 916 AM CDT, a strong thunderstorm was located over Viola, or 10
miles east of Aledo, moving northeast at 55 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Moline, Bettendorf, East Moline, Silvis, Colona, Milan, Le Claire,
Coal Valley, Burgess, Hampton, Orion, Port Byron, Rapids City, Viola,
Matherville, Sherrard, Riverdale, Oak Grove, Cleveland and North
Henderson.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 301 and 306.
 Interstate 80 in Illinois between mile markers 1 and 16.
 Interstate 74 in Illinois between mile markers 1 and 25.
 Interstate 88 between mile markers 1 and 9.
 Interstate 280 between mile markers 16 and 18.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 9042 4115 9044 4112 9044 4107 9048
      4114 9070 4168 9043 4159 9017 4158 9018
      4158 9014 4157 9010
TIME...MOT...LOC 1416Z 205DEG 49KT 4118 9055

ERVIN
Local storm report, May 17, 9:18 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 AM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             2 NNW BETTENDORF        41.58N 90.49W
05/17/2017  E0.75 INCH       SCOTT              IA   TRAINED SPOTTER

&&

ALEXG
Local storm report, May 17, 3:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MARENGO                 41.80N 92.07W
05/17/2017  M0.25 INCH       IOWA               IA   EMERGENCY MNGR

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:23 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more37 min
May 17, 8:50 AM CDTSpecial Weather StatementDVNScott25 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn54 min
May 17, 3:38 PM CDTTornado WarningDVNJefferson, Keokuk, Washington52 min
May 17, 3:45 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren30 min
May 17, 3:49 PM CDTTornado WarningDVNHenry, Jefferson, Van Buren, Washington41 min
May 17, 3:55 PM CDTTornado WarningDVNDes Moines, Henry, Lee, Louisa, Van Buren50 min
May 17, 4:23 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Washington44 min
May 17, 4:40 PM CDTTornado WarningDVNDes Moines, Henry, Louisa, Muscatine50 min
May 17, 5:03 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk57 min
May 17, 5:24 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott30 min
May 17, 5:39 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Van Buren, Washington66 min
May 17, 5:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn and 1 more55 min
May 17, 5:54 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren51 min
May 17, 6:01 PM CDTTornado WarningDVNHenry, Jefferson, Lee, Van Buren59 min
May 17, 6:19 PM CDTTornado WarningDVNJohnson, Louisa, Washington41 min
May 17, 6:28 PM CDTFlash Flood WarningDVNJohnson, Linn3 hr
May 17, 6:31 PM CDTSevere Thunderstorm WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more59 min
May 17, 6:32 PM CDTTornado Warning Tornado observedDVNDelaware, Dubuque, Jones, Linn43 min
May 17, 6:38 PM CDTSevere Thunderstorm WarningDVNHenry, Louisa, Muscatine, Washington52 min
May 17, 6:48 PM CDTTornado WarningDVNCedar, Johnson, Muscatine42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.